Jump to content

Follow Us:  Twitter Facebook RSS Feed            




   arrowShare this page:
   

   Get email alerts  Subscribe to FREE Celiac.com email alerts

 
Ads by Google:
Celiac.com Sponsor:                                    


Photo
- - - - -

Depo-Provera Injection


  • Please log in to reply

6 replies to this topic

#1 Vicky_1989

 
Vicky_1989

    New Community Member

  • Advanced Members
  • Pip
  • 12 posts
 

Posted 05 August 2012 - 08:48 AM

Not sure I'm posting this in the right place, but anyway..

I've been on the Depo-Provera injection for 3 years now and I recently read that it can reduce bone mineral density. It also stated that people with Coeliac disease shouldn't be on the injection because of the risk of osteoporosis, but no doctor has ever told me this. I was diagnosed over a year ago, but before I even went on the injection I wasn't warned of any of the side effects.

I'm booked for a bone density scan (at my dietitian's request because my calcium is low) on the 22nd August, but even if the results are okay, should I come off the injection?
  • 0
24 years old from England.

Pernicious Anaemia - July 2007
Coeliac Disease - March 2011
Gluten-free - March 2011

Celiac.com Sponsor:

#2 ccheri

 
ccheri

    New Community Member

  • Members
  • Pip
  • 6 posts
 

Posted 05 August 2012 - 04:04 PM

Not sure I'm posting this in the right place, but anyway..

I've been on the Depo-Provera injection for 3 years now and I recently read that it can reduce bone mineral density. It also stated that people with Coeliac disease shouldn't be on the injection because of the risk of osteoporosis, but no doctor has ever told me this. I was diagnosed over a year ago, but before I even went on the injection I wasn't warned of any of the side effects.

I'm booked for a bone density scan (at my dietitian's request because my calcium is low) on the 22nd August, but even if the results are okay, should I come off the injection?



When I was on the Depo-Provera shot, I didn't know I had Celiac's disease. I haven't had bone density issues; but once I was on the shot, it really seem like a turning point in my health. Normally, I was very thin, even underweight, but once on it, I gained weight and was unable to loose it (I was just coming off a pregnancy, my first pregnancy no problems loosing weight) I started showing unknowingly the more distinctive symptoms of Celiacs like long-term ear-infections, infections, chronic swollen tongue, bottom of my feet hurt, just non-stop continual sickness until I went gluten-free. I was never warned or informed about the Depro-vera shot, I was kinda pressured by the doctors so I wouldn't get pregnant again. All I know, is it definitely changed my body chemistry, and not for the good. I don't if it's just because I have Celiac's or if a normal person goes through it, too. I was only injected twice so 6 months total, you should be able to tell relatively quick if it's effecting you badly. Good luck.
  • 0

#3 Adalaide

 
Adalaide

    It needs to be about 20% cooler.

  • Advanced Members
  • PipPipPipPipPipPip
  • 3,449 posts
 

Posted 06 August 2012 - 05:47 AM

I was on the Depo-Provera injections for probably about 3 years. Honestly at the time I was young and didn't really take the time to understand the risk to my bone density or I wouldn't have used it. It was convenient and I didn't have to think about it. While the problematic side effects were apparently almost immediately, they weren't severe enough to make me stop using it. The problem, ccheri with the idea that it's easy to stop taking if you know it's effecting you badly is you can't tell if it is having any impact on your bone density until it's too late.

Many women use this birth control with no problems. So far, it's been 13 years since I have been off of it and to date I have not broken anything or do I yet have cause to believe that it has impacted my bone density. (Although, since I was a little girl osteoperosis has been one of my biggest fears. I can't explain it, I just worry about it.) It sounds like you're already on the ball with getting checked out to see if it's causing any problems. Keep in mind that there are studies that show that all hormone based birth control can cause bone density issues. Sometimes there are risks we simply must accept and sometimes we much find alternatives that are more suitable to us.
  • 0

"You don't look sick or anything"

"Well you don't look stupid, looks can be deceiving."

 

Celiac DX Dec 2012

CRPS DX March 2014


#4 Vicky_1989

 
Vicky_1989

    New Community Member

  • Advanced Members
  • Pip
  • 12 posts
 

Posted 06 August 2012 - 10:09 AM

Thank you both for your input, much appreciated.

I only went on the injection to gain weight and I never have; actually I've lost weight and my BMI is now down to 17. To be honest, I haven't really got on with injection (heavy bleeding mostly) and my nurse kept telling me to give it longer but I think 3 years is long enough. I also think it's making my symptoms worse than they already are.

But yes, thank you both! :)
  • 0
24 years old from England.

Pernicious Anaemia - July 2007
Coeliac Disease - March 2011
Gluten-free - March 2011

#5 Elisa D

 
Elisa D

    New Community Member

  • Members
  • Pip
  • 5 posts
 

Posted 18 September 2012 - 10:02 AM

I was on it for 5 yrs and gained a lot of weight. At the 5 yr mark, I complained to my doctor that I couldn't lose it and she said " Oh that's because you're on Depo-Provera!" Well wasn't that nice to know!!! Thanks very much!!! So I got off of it and have been off for 5 or 6 yrs. I did get a bone density test when I stopped and it came back fine. I've only recently been diagnosed with Celiac and have not found out if I need to be retested.
  • 0

#6 luvrdeo

 
luvrdeo

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 109 posts
 

Posted 18 September 2012 - 11:32 AM

I've been on depo for 8 years and never gained weight, and they recently told me there is absolutely no reason to go off of it as long as I 'm taking my calcium supplements! They told me as long as you're active and stay healthy, you're fine.
  • 0
lymphocytic colitis 8/1/12
diagnosed w/celiacs 8/14/12
gluten-free 8/14/12
dairy free, grain free, corn free 10/9/12

#7 LauraB0927

 
LauraB0927

    Advanced Community Member

  • Advanced Members
  • PipPipPipPipPipPip
  • 208 posts
 

Posted 22 September 2012 - 08:07 PM

I inquired about getting the Depo shot because I tend to be very forgetful (I blame it on the Celiac) and forget to take my pill. My GYN told me that she wouldn't recommend it for me not just because of the bone issues, but because it can cause severe bleeding for a while which would make my already depleted iron levels even worse. It seems (from what my doc told me) that you either stop your period or it becomes pretty consistent and heavy for a while. I said "no thanks!!!" So I walked out with my prescription for Nuva Ring and went happily along my way.... :) I'd get your iron levels checked before you go on the shot just in case you experience the heavy bleeding.
  • 0



"Dark and difficult times lie ahead ahead - soon we must all face the choice, to do what is right, or what is easy..." - Albus Dumbledore (Harry Potter)

Diagnosed Celiac in May 2012 by TTG level and endoscopy
Acid reflux/GERD (stopped since eating gluten-free)
Syncope
Raynaud's Syndrome
Iron Deficient




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users

Celiac.com Sponsors: